Ebene News – GB – Apetamin: NHS urges Instagram to fight ‘dangerous’ drugs for weight gain

One of the ingredients in the drug has been linked to side effects such as dizziness, nausea, blurred vision and liver toxicity

Apetamin is sold and promoted on Instagram and other sites as a way to get an hourglass figure in the mold of celebrities like Kim Kardashian

One of the ingredients of the drug is a prescription antihistamine only linked to side effects such as dizziness, tremors, nausea, blurred vision and liver toxicity

“We are writing about the dangerous and unlicensed drug Apetamin, which is being promoted on your platform and could cause serious harm to anyone who takes it,” reads the letter to Instagram chief Adam Mosseri

“This substance is consumed as a supplement, to promote a specific body image and shape, considered desirable by some high level influencers and mainly intended for young women and girls”

The letter is signed by Professor Stephen Powis, Medical Director of NHS England, Claire Murdoch, National Director of Mental Health, and Kitty Wallace of the Body Dysmorphic Disorder Foundation

They say they are concerned about the “physical and mental health effects” of drugs and urge Instagram “to exercise due diligence and now crack down on this dangerous content”

Apetamin is not authorized in the UK and must not be sold, supplied or advertised, adds letter

The illegal availability of the drug was highlighted in a BBC Three documentary last month and Instagram said it removed the highlighted accounts

However, the letter claims that “dozens of profiles” selling Apetamin are still online and when he reported them a message from customer service claimed they had not broken the rules.

NHS chiefs call for ‘urgent update’ on what Instagram is doing to shut down accounts or content promoting drugs

They also seek assurance that any “loopholes” in the community rules that allow this content to appear will be tightened.

A spokesperson for the Body Dysmorphic Disorders Foundation said they were overwhelmed by people seeking help for Body Dysmorphic Disorder (BDD)

“While social media is not the cause of BDD, it has a huge role to play in exacerbating the symptoms,” the spokesperson said

© 2021 Sky United Kingdom

Apetamin

Ebene News – GB – Apetamin: NHS urges Instagram to fight ‘dangerous’ drugs for weight gain

Source: https://news.sky.com/story/apetamin-nhs-urges-instagram-to-clamp-down-on-dangerous-weight-gain-drug-12293940